Long-term use of proton-pump inhibitors such as esomeprazole (Nexium), lansoprazole (Prevacid 24HR and generics), and omeprazole (Prilosec OTC and generics) can cause low magnesium levels, according to an announcement today from the Food and Drug Administration. And that, in turn, can trigger muscle spasms, irregular heartbeat, and convulsions. As we've previously reported, PPIs are also linked to other serious side effects, including a higher risk of pneumonia, infection with a bacterium called Clostridium difficile, and certain bone fractures.
The FDA's warning is based on 61 cases of low magnesium levels in people taking PPIs. Some developed the problem after three months of treatment, but most had been taking a PPI for more than a year. About a quarter of the people had to stop taking the drugs. It's not clear how PPIs cause low magnesium levels, but one possible explanation is that long-term use impairs the body's ability to absorb the mineral from food.
Bottom line: If you take a PPI, contact your doctor immediately if you develop a racing heartbeat, palpitations, or an abnormal heart rate or rhythm, or if you have muscle spasms, tremors or convulsions. Before you take a PPI, tell your doctor if you have ever had low magnesium levels or if you take the heart failure drug digoxin or high blood pressure medications called diuretics, both of which can cause low magnesium.
For more about PPIs, check out our free Best Buy Drug report on heartburn drugs.
—Steve Mitchell, associate editor, Consumer Reports Health Best Buy Drugs